MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B1120-080
Medical Device Problem Codes Off-Label Use (1494); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
G9: exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The device will not be returned for evaluation, the device was reportedly discarded.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat an 80% stenosed lesion in the left subclavian vein.A 7fr sheath was advanced and a 12 x 80 mm armada 35 balloon catheter was advanced without resistance; however, the balloon ruptured during the first inflation at 9 atmospheres.An attempt to remove the balloon catheter was made, but the balloon would not go back through the sheath due to the balloon material bunching up at the tip of the sheath and became stuck.An attempt to forcibly remove the balloon catheter was made, but the balloon catheter separated into two pieces.The balloon catheter was removed, but the distal tip of the balloon material remained lodged in the tip of the sheath.A buddy wire was passed through the site to retain wire access as a new perma-catheter was inserted.The old wire, sheath, and balloon remnants were removed as a single unit.A non-abbott balloon catheter was used to successfully complete the procedure.There was no adverse patient effect and no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Device code 2017 - excessive force.The incident information was reviewed; however, the product was not returned to abbott vascular for analysis.It should be noted that instructions for use (ifu) pta, armada 35 global, ce, instructions for use states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries.Additionally, the ifu states: note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.The use of the device in the left subclavian vein did not cause or contribute to the reported complaint.However; instead of using gentle counterclockwise twisting motion to remove the device from the introducer sheath or removing the device and introducer sheath as a single unit, the physician used force to remove the device from the sheath which resulted in the reported balloon separation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents reported from this lot.There was no damage noted to the balloon catheter during the inspection prior to use which suggests a product quality issue with respect to manufacture, design or labeling did not contribute to the reported difficulties.The investigation determined the reported balloon rupture and difficulty to remove appear to be related to the operational circumstances of the procedure.The reported balloon separation appears to be related to user error.In this case, it is likely that during advancement through the 6f sheath, the balloon became damaged and/or compromised resulting on the reported balloon rupture during the first inflation, and not allowing the balloon to properly refold and causing bunching on the balloon and resistance with the sheath during retraction.The force applied to during retraction against resistance resulted in the balloon separation.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key8895591
Report Number2024168-2019-10873
Device Sequence Number1617596
Product Code LIT
UDI-Device Identifier08717648155000
UDI-Public08717648155000
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Catalogue NumberB1120-080
Device Lot Number90220G1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/23/2019
Supplement Date Received by Manufacturer08/17/2019
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTRODUCER SHEATH: 7FR ANSEL SHEATH; INTRODUCER SHEATH: 7FR ANSEL SHEATH
Patient Age55 YR